Heavy Rain, Chatham
- When
- June 23, 3:00 PM EST to 5:45 PM EST
- Where
- Chatham County, 2.07 mi N of Pooler
- Reported by
- Trained Spotter
- Coordinates
- 32.150, -81.250
A trained spotter measured 4.75 inches of rainfall since 4 pm EDT.
The combination of the a very unstable atmosphere, the presence of a weak surface trough and the passing of a Mesoscale Convective Vortex (MCV) produced numerous showers and thunderstorms. A line of stationary thunderstorms produced between 4-10 inches of rain across Chatham County, which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
The combination of the a very unstable atmosphere, the presence of a weak surface trough and the passing of a Mesoscale Convective Vortex (MCV) produced numerous showers and thunderstorms. A line of stationary thunderstorms produced between 4-10 inches of rain across Chatham County, which resulted in flash flooding. KSAV observed the wettest June day on record since observations began in 1871.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 23, 1:07 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 207 PM EDT MON JUN 23 2014 .SYNOPSIS... A SURFACE TROUGH WILL PERSIST OVER THE REGION INTO NEXT WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... DEEP MOISTURE REMAINS OVER THE SOUTHEAST STATES AS PLENTIFUL SHORTWAVE ENERGY TRACKS INTO THE REGION FROM THE WEST/SOUTHWEST. THE DOMINANT SURFACE FEATURES CONTINUE TO BE A LINGERING TROUGH AXIS AND EMBEDDED BOUNDARY BISECTING THE FORECAST AREA. CONVECTIVE INITIATION HAS OCCURRED FAIRLY EARLY ACROSS THE CHARLESTON TRI COUNTY REGION. AS THE AFTERNOON PROGRESSES...THE SEA BREEZE...PERSISTENT TROUGH AXIS AND OTHER MESOSCALE BOUNDARIES WILL PROVIDE A FOCUS FOR ADDITIONAL MULTICELL CONVECTION. INITIAL ACTIVITY HAS BEEN FOCUSED ACROSS SOUTH CAROLINA COUNTIES...WHERE WATER VAPOR IMAGERY SUGGESTS WEAK SHORTWAVE ENERGY IS CURRENTLY LIFTING. LATEST THINKING IS THAT THUNDERSTORM COVERAGE WILL EVENTUALLY SPREAD SOUTHWARD INTO THE SOUTHEAST GEORGIA ZONES...CLOSEST TO THE DESCENDING BOUNDARY THAT WILL BE BETTER ABLE TO INTERACT WITH THE SEABREEZE. THERE ARE ALSO SOME HIGH RESOLUTION MODEL SOLUTIONS THAT SUGGEST ORGANIZED CONVECTION ACROSS NORTHERN FLORIDA COULD LIFT INTO SOUTHEAST GEORGIA LATE AFTERNOON/EARLY EVENING. WILL INDICATE HIGHEST RAIN CHANCES SOUTH OF THE SAVANNAH RIVER TO ACCOUNT FOR THESE TWO SCENARIOS ACCORDINGLY...WITH POPS PEAKING IN THE 40 PERCENT RANGE BY LATE AFTERNOON. HAVE ADVERTISED 20 TO 30 PERCENT CHANCES FARTHER NORTH AND BEHIND THE DESCENDING FRONT. THICK CLOUD COVER AND SCATTERED SHOWERS/THUNDERSTORMS HAVE LIMITED INSTABILITY ACROSS NORTHERN AREAS. HOWEVER TYPICAL BOUNDARY INTERACTIONS COULD STILL SUPPORT AN ISOLATED/BRIEF PULSE SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WET MICROBURSTS. PERHAPS OF GREATER POTENTIAL IS LOCALLY EXCESSIVE RAINFALL...CONSIDERING PRECIPITABLE WATER VALUES AROUND 2 INCHES...ESPECIALLY WITHIN SLOW/ERRATIC THUNDERSTORM PROPAGATION. HAVE MAINTAINED MENTION OF LOCALLY HEAVY RAINFALL WITHIN THE HAZARDOUS OUTLOOK. TEMPERATURES WILL BE A FEW DEGREES COOLER THAN PREVIOUS DAYS...PEAKING IN THE UPPER 80S/LOWER 90S...CLOSER TO SEASONAL NORMALS. AS ALWAYS...THUNDERSTORMS WILL QUICKLY PRODUCE LOCALIZED COOLER CONDITIONS IN THEIR WAKE. TONIGHT...WHILE SHOWERS/THUNDERSTORMS SHOULD UNDERGO A DIURNAL DECREASE IN COVERAGE/INTENSITY THIS EVENING...A POOL OF DEEP MOISTURE FEATURING PWATS AROUND 2 INCHES AND COMPLEX BOUNDARIES WITHIN THE SYNOPTIC SURFACE TROUGH SHOULD SUPPORT AT LEAST ISOLATED SHOWERS/THUNDERSTORMS THROUGH THE NIGHT. ANY RAINFALL WILL ENHANCE THE POTENTIAL FOR STRATUS/FOG OVERNIGHT. WILL CONTINUE TO ASSESS AS THE DAY PROGRESSES. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... TUESDAY THROUGH THURSDAY...THROUGH THE MIDDLE PART OF THE WEEK A CONTINUED AND FAIRLY TYPICAL SUMMERTIME REGIME WILL PREVAIL ACROSS THE FORECAST AREA. BAGGY AND BROAD MID/UPPER LEVEL TROUGHING WILL REMAIN CENTERED TO THE WEST THROUGH WEDNESDAY. BY THURSDAY...THERE ARE INDICATIONS THAT UPPER RIDING TO THE SOUTH ACROSS THE EASTERN GULF WILL BEGIN TO AMPLIFY AND NUDGE NORTHWARD...FURTHER DE-AMPLIFYING THE TROUGH PATTERN. AT THE SURFACE...ON TUESDAY THE ILL-DEFINED AND LINGERING BOUNDARY WILL LIFT BACK NORTH ACROSS THE REGION SERVING AS A FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT. BY WEDNESDAY...MODELS SHOW A WELL DEFINED INLAND SURFACE TROUGH DEVELOPING AS A SURFACE LOW PUSHES INTO THE MID ATLANTIC STATES. AS SUCH...THE BEST DIURNAL COVERAGE IS EXPECTED TUESDAY AND WEDNESDAY BEFORE THE UPPER RIDGE BEGINS TO STRENGTHEN ON THURSDAY. THIS MAY ULTIMATELY LEAD TO WARMER MID LEVELS...DECREASED SURFACE BASED INSTABILITY...AND A SLIGHTLY MORE CAPPED ATMOSPHERE. I HAVE NOT MADE MUCH CHANGE TO THE INHERITED POP SCHEME...AND MID TO HIGH RANGE CHANCE POPS ARE STILL IN PLACE. TEMPERATURES WILL FEATURE A WARMING TREND WITH MID 90S EXPECTED IN MOST PLACES BY THURSDAY. LOW LEVEL THICKNESSES INCREASE EACH DAY AS HEIGHTS SLOWLY RISE ALOFT...AND LOW LEVEL WINDS BECOME MORE SOUTHWESTERLY WITH TIME. THE OVERALL SEVERE THREAT REMAINS ISOLATED AT BEST EACH AFTERNOON...AND A SEVERE STORM OR TWO EACH AFTERNOON CANNOT BE RULED OUT. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... OVERALL THERE IS REASONABLE AGREEMENT AMONGST THE MODELS IN THE LONG TERM FORECAST PERIOD. SYNOPTICALLY...THE MAIN FEATURE ALOFT WILL BE A STRENGTHENING RIDGE AND ASSOCIATED ANTICYCLONE THAT WILL BECOME CENTERED ALONG THE GULF COAST SATURDAY INTO SUNDAY. MEANWHILE...THERE ARE INDICATIONS THAT A CLOSED LOW WILL TAKE SHAPE WELL TO THE NORTHEAST. THIS MAY ULTIMATELY PLACE THE FORECAST AREA WITHIN THE NORTHWEST FLOW REGIME BETWEEN THE TROUGH AND RIDGE WITH EMBEDDED SHORTWAVES TRANSLATING THROUGH THE FLOW. THE EXACT PLACEMENT OF THE FEATURES WILL GO A LONG WAY IN DETERMINING HOW ACTIVE THE FORECAST WILL BE OVER THE WEEKEND. FOR NOW...POPS GRADUALLY DECREASE THROUGH THE PERIOD AS THE RIDGE BUILDS ALOFT. THIS WILL NEED TO CONTINUE TO BE EVALUATED WITH EACH FORECAST PACKAGE. TEMPERATURES ARE EXPECTED TO RUN ABOUT 3-4 DEGREES ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS GENERALLY IN THE LOW 90S AND LOWS IN THE MID 70S. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CONVECTIVE ACTIVITY HAS INITIALLY DEVELOPED ACROSS SOUTHEAST SOUTH CAROLINA BY EARLY AFTERNOON...WITH SHOWERS/THUNDERSTORMS HAVING ALREADY PASSED THROUGH THE KCHS TERMINAL. THERE IS SOME UNCERTAINTY REGARDING THE EVOLUTION OF THUNDERSTORM COVERAGE FOR THE NEXT FEW HOURS...AND THUS PREFER TO MAINTAIN VCTS AT BOTH TERMINALS INTO THE EARLY EVENING UNTIL CONVECTIVE TRENDS BECOME MORE CLEAR. BRIEF REDUCTIONS TO CIGS/VSBYS ARE POSSIBLE WITHIN ANY SHOWERS/THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL. WILL STILL NEED TO MONITOR THE POTENTIAL FOR PATCHY FOG DURING THE EARLY MORNING HOURS...ESPECIALLY WHERE HEAVY RAIN HAS OCCURRED. EXTENDED AVIATION OUTLOOK...MODERATE CHANCES OF BRIEF CEILING/ VISIBILITY REDUCTIONS IN THUNDERSTORMS EACH AFTERNOON/EVENING THROUGH WEDNESDAY. LOWER CHANCES THURSDAY AND FRIDAY. && .MARINE... THE WIND FORECAST REMAINS TRICKY AS A SURFACE TROUGH/REMNANT OF A STATIONARY FRONT WILL MEANDER OVER THE WATERS. EAST/NORTHEAST WINDS WILL BE FOUND NORTH OF THE FRONT...WHILE WEST/SOUTHWEST FLOW AS HIGH AS 15 TO 20 KT WILL PREVAIL SOUTH OF THE TROUGH OVER PARTS OF THE GEORGIA WATERS. BY THIS AFTERNOON...THE SEA BREEZE CIRCULATION SHOULD PRODUCE A MORE UNIFORM ONSHORE FLOW OF 10 TO 15 KT...ALTHOUGH THUNDERSTORMS WILL LOCALLY ALTER WINDS. SEAS OF 2-3 FT WILL CONTINUE. TONIGHT...OUTSIDE OF ANY THUNDERSTORMS...A WEAK PRESSURE PATTERN WILL TRANSLATE TO MAINLY SOUTH/SOUTHEAST WINDS LESS THAN 10 KT. TUESDAY THROUGH FRIDAY...THE OVERALL SETUP WILL FEATURE AN INLAND TROUGH OF LOW PRESSURE DEVELOPING TUESDAY AND PERSISTING THROUGH THE REST OF THE WEEK. THIS WILL RESULT IN A PREVAILING SOUTHWEST FLOW MOST OF THE TIME. WIND SPEEDS ARE EXPECTED TO REMAIN 15 KT OR LESS THROUGH THE PERIOD WITH THE PRIMARY SURGE PERIODS OCCURRING IN THE OVERNIGHT PERIODS. OVERALL...SEAS WILL BE 2 FT WITHIN 20 NM AND 2-3 FT BEYOND THROUGH THE WEEK. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...WMS SHORT TERM...BSH LONG TERM...BSH AVIATION...WMS/BSH MARINE...SPR/BSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1239 PM EDT MON JUN 23 2014 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-241645- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 1239 PM EDT MON JUN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAVY RAIN...SLOW-MOVING THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN TODAY AND TONIGHT. IN A FEW LOCATIONS...2 TO 4 INCHES OF RAIN COULD FALL WITHIN AN HOUR OR TWO...PRODUCING LOCALIZED FLOODING OF POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-354-374-241645- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 1239 PM EDT MON JUN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 230 PM EDT MON JUN 23 2014 SCZ048-231900- BEAUFORT- 230 PM EDT MON JUN 23 2014 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY THROUGH 300 PM EDT... AT 228 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BURTON TO SAMS POINT. THE STORMS WERE NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... BURTON...WALLING GROVE...DANIELS...SAMS POINT...BEAUFORT...BEAUFORT MEMORIAL HOSPITAL...LADYS ISLAND... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... FUNNEL CLOUDS... FREQUENT CLOUD TO GROUND LIGHTNING... TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. SEEK AN ALTERNATE ROUTE. && LAT...LON 3242 8079 3254 8062 3248 8055 3236 8073 TIME...MOT...LOC 1830Z 015DEG 2KT 3241 8073 3250 8061
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 325 PM EDT MON JUN 23 2014 GAZ101-SCZ047-048-051-232000- BEAUFORT-COASTAL JASPER-EFFINGHAM-INLAND JASPER- 325 PM EDT MON JUN 23 2014 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...JASPER AND BEAUFORT COUNTIES THROUGH 400 PM EDT... AT 324 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM...NEAR JASPER...MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... CHELSEA...CALAWASSIE ISLAND...JASPER...OKATIE...ROSE HILL...SUN CITY...PRITCHARDVILLE...COASTAL CAROLINA HOSPITAL... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... DIME SIZE HAIL... TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING... PRECAUTIONARY/PREPAREDNESS ACTIONS... HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION. && LAT...LON 3214 8092 3229 8120 3248 8096 3238 8078 TIME...MOT...LOC 1925Z 031DEG 8KT 3235 8092
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HEAVY RAIN 3 SSW LADSON 32.95N 80.13W
06/23/2014 M2.80 INCH DORCHESTER SC MESONET
&&
EVENT NUMBER CHS1400730PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 2 N HANAHAN 32.94N 80.00W
06/23/2014 M2.11 INCH BERKELEY SC MESONET
&&
EVENT NUMBER CHS1400731The Charleston,SC radar (KCLX), 60 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
2 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A trained spotter measured 4.75 inches of rainfall since 4 pm EDT.
The media relayed a report of damage to a bus stop awning at Snelson Golden Middle School.
Widespread flash flooding along with numerous road closures were reported in parts of Garden City, Pooler, Port Wentworth and at the Savannah Airport in Georgia. Water levels were reported being over tires, flooding was observed around some businesses and tow trucks were used to relocate vehicles from flooded locations. Flood waters also washed out a section of the CSX rail line near Highway 307 and Gulf Stream Road. Total costs were generally estimated to be around 15.0K.
The Savannah Airport ASOS measured 6.65 inches of rainfall for the day. This is the wettest June day on record at the airport since records began in 1871. This surpassed the previous record of 6.60 inches set in June 29, 1999.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531208, 531056, 531207, 531210.